Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 60, NWS Flagstaff, AZ

July 19, 2021Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 19, 2021, 6:31 PM MST for Gila County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2021, 6:31 PM MST (01:31 UTC)
Expired
Jul 19, 2021, 7:00 PM MST
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2659 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WUUS55 KFGZ 200131
SVRFGZ
AZC007-200200-
/O.NEW.KFGZ.SV.W.0060.210720T0131Z-210720T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
631 PM MST Mon Jul 19 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...

* Until 700 PM MST.

* At 631 PM MST, a severe thunderstorm was located near Childs Power
  Plant, or 16 miles west of Payson, moving west at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3425 11170 3427 11168 3428 11168 3428 11167
      3429 11166 3429 11168 3430 11168 3432 11166
      3438 11166 3441 11161 3439 11155 3426 11156
      3424 11169
TIME...MOT...LOC 0131Z 100DEG 7KT 3433 11160 

HAIL...1.25IN
WIND...60MPH
 
$$

TPS
1 follow-up statement
883 
WWUS55 KFGZ 200151
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
651 PM MST Mon Jul 19 2021

AZC007-200201-
/O.EXP.KFGZ.SV.W.0060.000000T0000Z-210720T0200Z/
Gila-
651 PM MST Mon Jul 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 700
PM MST...
                
The storm near Childs Power Plant which prompted the warning has 
weakened below severe limits, and no longer poses an immediate 
threat to life or property. Therefore, the warning will be allowed 
to expire.  However small hail, gusty winds and heavy rain are still 
possible with this thunderstorm.

LAT...LON 3425 11170 3427 11168 3428 11168 3428 11167
      3429 11166 3429 11168 3430 11168 3432 11166
      3438 11166 3441 11161 3439 11155 3426 11156
      3424 11169
TIME...MOT...LOC 0151Z 100DEG 7KT 3433 11163 

$$

TPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:38 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 19, 2:38 PM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
238 PM MST Mon Jul 19 2021

.SYNOPSIS...Scattered showers and thunderstorms are forecast to
develop each afternoon through the week. Localized flash flooding
will be possible with the stronger storms. Temperatures are
expected to remain around normal to slightly below normal.

&&

.DISCUSSION...Showers and thunderstorms have developed along the
Mogollon Rim and in the northeast near the Four Corners and Chuska
Mountains this afternoon. Morning cloud cover and light showers thus
far kept most of central Yavapai County fairly quiet as expected.
Skies have since cleared with daytime heating allowing for the
area to destabilize. Expect scattered thunderstorm development in
this area soon starting in the high terrain. Flash flooding
remains the greatest risk through the afternoon. Storms are
training over a few areas producing very heavy rainfall. Shower
and storm coverage will begin to decrease the late evening with
only lingering showers expected overnight.

Looking ahead, it appear the monsoon pattern remains in place with
a strengthening high over the Four Corners region. Expect daily
thunderstorm chances across the area to continue with the risk of
heavy rain, hail, and gusty winds. Flash flooding will remain the
main concern. Outside of thunderstorms, expect light winds and
mild temperatures each day.

&&

.AVIATION...For the 00Z package...Expect mainly VFR conditions
for the 24 hour TAF forecast period. SCT-NUMRS SHRA/TSRA and ISOLD
+TSRA through 03Z. MVFR conditions possible in stronger storms.
Sfc winds outside of storms generally light. Shower and
thunderstorm chances return after 18z Tue. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...

Tuesday through Saturday...Showers and thunderstorms are expected
each day. Coverage will be scattered to numerous, with locally
heavy rainfall amounts. Outside of storms, expect light winds and
near normal high temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ET
AVIATION...ET
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 19, 1:54 PM MST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
154 PM MST Mon Jul 19 2021

AZZ007-015-192145-
Western Mogollon Rim-Coconino Plateau-
154 PM MST Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR THE WILLIAMS AREA IN COCONINO
COUNTY UNTIL 245 PM MST...

At 153 PM MST, Doppler radar was tracking a strong thunderstorm over
Williams, or 32 miles west of Flagstaff, moving northwest at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Williams and Kaibab Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3529 11203 3518 11219 3532 11243 3550 11218
TIME...MOT...LOC 2053Z 137DEG 5KT 3530 11218

JJ
Special weather statement, Jul 19, 3:07 PM MST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
307 PM MST Mon Jul 19 2021

AZZ008-037-038-192230-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Oak Creek
and Sycamore Canyons-
307 PM MST Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR THE RIMROCK AND
MCGUIREVILLE AREAS IN YAVAPAI COUNTY UNTIL 330 PM MST...

At 306 PM MST, Doppler radar was tracking a strong thunderstorm over
Montezuma Well, or 7 miles northeast of Camp Verde, moving northwest
at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mcguireville, Rimrock, Middle Verde, Lake Montezuma, Wet Beaver
Creek Campground and V Bar V Visitors Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3467 11164 3454 11172 3462 11194 3480 11185
TIME...MOT...LOC 2206Z 119DEG 9KT 3464 11175

JJ
Special weather statement, Jul 19, 3:28 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
328 PM MST Mon Jul 19 2021

AZZ037-038-192300-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
328 PM MST Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR THE CORNVILLE AREA IN YAVAPAI
COUNTY UNTIL 400 PM MST...

At 326 PM MST, Doppler radar was tracking a strong thunderstorm over
Cornville, or 11 miles southwest of Sedona, moving northwest at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cornville, the north end of Cottonwood, Dead Horse Ranch State Park
and Tuzigoot National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3474 11187 3470 11192 3477 11206 3485 11197
TIME...MOT...LOC 2226Z 136DEG 7KT 3474 11192

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:44 AM MSTSevere Thunderstorm WarningFGZYavapai35 min
Jul 20, 11:53 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 20, 1:14 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 20, 1:23 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 20, 1:39 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 20, 3:45 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 20, 4:57 PM MSTSpecial Weather StatementFGZ48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.